Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Northern Indiana

July 19, 1998Blackford County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 19, 1998, 6:32 PM EST for Blackford County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1998, 6:32 PM EST (23:32 UTC)
Expired
Jul 19, 1998, 7:20 PM EST
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Blackford County, IN

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:38 PM ESTHail 0.75Hartford City, INHAIL JUST NORTH OF CITY ALONG WITH TREES DOWN.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 192333
SVRFWA
INC009-200020-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 720 PM EST

* AT 631 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF HARTFORD CITY MOVING EAST AT
  35 MPH.

* THIS SEVERE STORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HARTFORD CITY
  MOUNT PELIER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TEH/JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:35 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 1:35 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EST SUN JUL 19 1998

FORECAST CONCERN IS CHANCE OF PRECIP..

KIWX RADAR CURRENTLY INDICATING ISOLATED THUNDERSTORMS TO THE WEST OF
SBN... WHILE KLOT RADAR SHOWING MORE PRECIP NORTH OF PIA .  GIVEN DEGREE
OF INSTABILITY AND PRESSURE OF SURFACE BOUNDARY... EXPECT ACTIVITY TO
INCREASE AS THE AFTERNOON PROGRESSES.  WILL LIKELY SEE THUNDERSTORMS
SCATTERED ACROSS THE AREA LATE AFTERNOON AND THIS EVENING.. WITH
GREATEST COVERAGE OVER SW CORNER OF CWA WHERE SURFACE DEW POINTS AND
CAPES SHOULD BE A BIT HIGHER.  FAVORABLE WIND PROFILE SETTING UP AS
SOUTHERLY WINDS HAVE GUSTED OVER 20 MPH IN PORTIONS OF CWA THIS PAST
HOUR.  MENTION OF STRONG/SEVERE STORMS RECOMMENDED.

MODELS HAVING DIFFICULTY AGREEING ON FORECAST IN LATER PERIODS.  ETA
HINTING AT A SURFACE BOUNDARY ACROSS THE AREA AGAIN TOMORROW... WITH
DEW POINTS POOLING UP IN THE MID 70S FOR SW CORNER OF CWA.  MID LEVEL
TEMPS QUITE WARM BY TOMORROW AFTERNOON... BUT BOUNDARY MAY STILL BE
FOCUS FOR SOME DEVELOPMENT...ESPECIALLY FOR SOUTHERN AND WESTERN
INDIANA COUNTIES.  FEELING IS THAT STORMS SHOULD BE ISOLATED... AND MAY
NOT NEED TO MENTION IN ZONES AT TIME.

ETA/NGM BOTH HINTING AT MCS DEVELOPMENT TOMORROW EVENING OVER CENTRAL
OR SOUTHERN MINNESOTA.  MID LEVEL THICKNESS PATTERN INDICATES MOVEMENT
IN OUR DIRECTION.. AND THICKNESS DIFFLUENCE LEADS TO THOUGHT THAT
SYSTEM WILL BE ABLE TO SUSTAIN ITSELF ENOUGH TO WARRANT MENTION OF
CHANCE POPS FOR WESTERN THIRD OF CWA LATE MONDAY NIGHT OR TUESDAY
MORNING. DEBRIS CLOUDINESS MAY KEEP TEMPS DOWN INITIALLY TUESDAY
MORNING ACROSS THE AREA...  BUT SUNSHINE WAS ABLE TO ERODE CLOUDS TODAY
AND ALLOW TEMPS TO RECOVER QUICKLY.

ETA BOUNDARY TEMPS A FEW DEGREES WARMER THAN NGM TOMORROW.. WITH
RESULTING HIGHS IN THE MID 90S.  LOW 90S NOT TOO FAR AWAY AT 18Z.. AND
WARMER AIR SHOULD NOT HAVE TOO MUCH TROUBLE MAKING IT A BIT FURTHER
NORTH TOMORROW.  WOULD RECOMMEND HIGHS TOMORROW A COUPLE OF DEGREES
HIGHER THAN FWC/FAN.  WITH DEW POINTS AOA 70 FOR MOST OF AREA AT TIME..
MINS TONIGHT SHOULD STAY A DEGREE OR TWO ABOVE GUIDANCE AS WELL.

SBN BB 071/091 072/094 073 09423
FWA UU 072/092 073/094 073 09511
AOH UU 071/091 071/093 073 095--

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 19, 5:43 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    PERU                      IN    .75 INCH HAIL
07/19/98   MIAMI
Local storm report, Jul 19, 5:47 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           SEVERAL TREES DOWN
Local storm report, Jul 19, 6:19 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0^615 PM    DECATUR                   IN    60 MPH TSTM GUST
07/19/98   ADAMS
Local storm report, Jul 19, 6:20 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    MARION                    IN    1 INCH HAIL
07/19/98   GRANT                           HAM REPORTS IN DOWNTOWN
                                           MARION AND ON THE NORTH
                                           SIDE OF MARION

t
Local storm report, Jul 19, 6:21 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0x621 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           TREE FELL ON A TRAILER
Local storm report, Jul 19, 6:22 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    TOTO                      IN    65 MPH TSTM GUST
07/19/98   STARKE                          SPOTTER REPORT TWO
                                           MILES NORTH OF TOTO"

0425 PM    SOUTH CENTER              IN    WIND DAMAGE
07/19/98   LAPORTE                         SHERIFF REPORT OF TREES
                                           DOWN TWO MILES SOUTH OF
                                           SOUTH CENTER"

0425 PM    SOUTH CENTER              IN    WIND DAMAGE
07/19/98   LAPORTE                         TREE FELL ON A TRAILER

0439 PM    CULVER                    IN    60 MPH TSTM GUST
07/19/98   MARSHALL                        HAM REPORT 5 MILES
                                           SOUTH OF CULVER"

0445 PM    CULVER                    IN    WIND DAMAGE
07/19/98   MARSHALL                        TREES AND POWER LINES
                                           DOWN THROUGHOUT THE
                                           COUNTY"

0502 PM    BOURBON                   IN    WIND DAMAGE
07/19/98   MARSHALL                        HAM REPORT OF 65 MPH
                                           WINDS BLOWING DOWN
                                           TREES ONE MILE SOUTH OF
                                           BOURBON"

0509 PM    WARSAW                    IN    60 MPH TSTM GUST
07/19/98   KOSCIUSKO                       NWS EMPLOYEE REPORT"

0515 PM    AKRON                     IN    60 MPH TSTM GUST
07/19/98   FULTON                          SPOTTER REPORT"

0520 PM    NORTH MANCHESTER          IN    60 MPH TSTM GUST
07/19/98   WABASH                          TREES DOWN"

0535 PM    COLUMBIA CITY             IN    60 MPH TSTM GUST
07/19/98   WHITLEY                         REPORTED NORTH OF
                                           COLUMBIA CITY NEAR
                                           NOBLE COUNTY LINE"

0537 PM    PERU                      IN    .75 INCH HAIL
07/19/98   MIAMI                           "

0546 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           SEVERAL TREES DOWN"

0555 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           MAJOR WIND DAMAGE AT
                                           NORTHCREST SHOPPING
                                           CENTER ON THE NORTH
                                           SIDE OF FORT
                                           WAYNE...ROOF DAMAGE
                                           REPORTED"

0555 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           MAJOR WIND DAMAGE AT
                                           NORTHCREST SHOPPING
                                           CENTER IN FORT
                                           WAYNE...ROOF DAMAGE
                                           REPORTED"

0601 PM    DECATUR                   IN    WIND DAMAGE
07/19/98   ADAMS                           ROOF DAMAGE...60 MPH
                                           WIND"

0615 PM    DECATUR                   IN    60 MPH TSTM GUST
07/19/98   ADAMS                           "

0617 PM    DECATUR                   IN    60 MPH TSTM GUST
07/19/98   ADAMS                           HAM REPORT"

0619 PM    MARION                    IN    1 INCH HAIL
07/19/98   GRANT                           HAM REPORTS IN DOWNTOWN
                                           MARION AND ON THE NO~RTH
                                           SIDE OF MARION"

0621 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           TREE FELL ON A TRAILER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:59 AM ESTSevere Thunderstorm WarningIWXPulaski46 min
Jul 19, 4:17 PM ESTSevere Thunderstorm WarningIWXMarshall, Starke48 min
Jul 19, 4:26 PM ESTTornado WarningIWXLaPorte, Saint Joseph49 min
Jul 19, 4:42 PM ESTSevere Thunderstorm WarningIWXFulton48 min
Jul 19, 4:50 PM ESTSevere Thunderstorm WarningIWXKosciusko50 min
Jul 19, 4:53 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash62 min
Jul 19, 4:53 PM ESTSevere Thunderstorm WarningIWXCass62 min
Jul 19, 5:15 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley50 min
Jul 19, 5:29 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington61 min
Jul 19, 5:51 PM ESTTornado WarningIWXElkhart49 min
Jul 19, 5:58 PM ESTSevere Thunderstorm WarningIWXAdams, Wells47 min
Jul 19, 6:03 PM ESTSevere Thunderstorm WarningIWXGrant47 min
Jul 19, 6:41 PM ESTSevere Thunderstorm WarningIWXJay64 min
Jul 19, 6:55 PM ESTSevere Thunderstorm WarningIWXGrant50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.